Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 16, NWS Pueblo, CO

June 4, 2009El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 4, 2009, 4:07 PM MDT for El Paso County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2009, 4:07 PM MDT (22:07 UTC)
Expired
Jun 4, 2009, 4:39 PM MDT
In force
32 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 67 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 1:27 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 87 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
87 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 042207
SVRPUB
COC041-042300-
/O.NEW.KPUB.SV.W.0016.090604T2207Z-090604T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT THU JUN 4 2009

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES EASTERN COLORADO SPRINGS...

* UNTIL 500 PM MDT...

* AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF BLACK FOREST...OR ABOUT 19 MILES
  NORTH OF COLORADO SPRINGS...AND WAS MOVING TOWARD THE SOUTHEAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  EASTERN COLORADO SPRINGS.
  FALCON.
  PEYTON.
  CALHAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN COLORADO.

&&

LAT...LON 3904 10413 3880 10469 3913 10477 3913 10438
TIME...MOT...LOC 2207Z 300DEG 16KT 3912 10466

$$
3 follow-up statements
000 
WWUS55 KPUB 042223
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
423 PM MDT THU JUN 4 2009

COC041-042300-
/O.CON.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/
EL PASO CO-
423 PM MDT THU JUN 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

AT 422 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS CENTERED NEAR BLACK
FOREST...OR 17 MILES NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING
TOWARD THE SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  BLACK FOREST.
  PEYTON.
  FALCON.
  CALHAN.
  EASTERN COLORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN COLORADO.

&&

LAT...LON 3904 10413 3880 10469 3913 10477 3913 10438
TIME...MOT...LOC 2223Z 329DEG 12KT 3908 10465

$$
000 
WWUS55 KPUB 042233
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT THU JUN 4 2009

COC041-042300-
/O.CON.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/
EL PASO CO-
433 PM MDT THU JUN 4 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR NORTH CENTRAL EL PASO COUNTY...

AT 432 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS CENTERED NEAR BLACK
FOREST...OR 16 MILES NORTHEAST OF COLORADO SPRINGS...AND WAS MOVING
TOWARD THE SOUTHEAST AT 15 MPH.

RADAR BETWEEN 425 PM AND 430 PM HAS SHOWN A WEAKENING TREND WITH 
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  PEYTON.
  FALCON.
  EASTERN COLORADO SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN COLORADO.

&&

LAT...LON 3911 10473 3911 10451 3895 10434 3880 10469
TIME...MOT...LOC 2233Z 329DEG 12KT 3905 10463

$$
000 
WWUS55 KPUB 042239
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
439 PM MDT THU JUN 4 2009

COC041-042249-
/O.CAN.KPUB.SV.W.0016.000000T0000Z-090604T2300Z/
EL PASO CO-
439 PM MDT THU JUN 4 2009

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR NORTH
CENTRAL EL PASO COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3911 10473 3911 10451 3895 10434 3880 10469
TIME...MOT...LOC 2239Z 329DEG 12KT 3903 10462

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:34 PM MDT, 33 minutes earlier.

Area forecast discussion, Jun 4, 3:34 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT THU JUN 4 2009

.SHORT TERM...
(TONIGHT AND FRIDAY)

A ROTATING STORM NOW NEAR COLORADO CITY...WITH A NICE BWER.  WATCH
FOR LARGE 1-2.5 INCH HAIL WITH THIS ONE.  3000+ CAPE BEING REALIZED
AS STORM MANAGES TO GO.  SEVERE WATCH WILL CONTINUE FOR THE
SOUTHEAST PLAINS UNTIL 9 PM.  ITS NOT OVER YET.  CAPES ARE STILL
HIGH AND SHEARS ARE STILL FAVORABLE.  LACKING SHORTWAVE FOR LARGE
SCALE EVENT...BUT ISOLATED SEVERE STORMS STILL LIKELY.

COULD BE MORE ISOLATED SEVERE STORMS TOMORROW.  POSSIBLE DRYLINE
VICINITY OF THE KANSAS BORDER.  ALSO...COULD BE A STORM COMING OFF
THE MOUNTAINS AGAIN AS BULK SHEARS REMAIN UP AROUND 40 KNOTS.
STAY TUNED. LW

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

WILL KEEP BRIEF DUE TO ONGOING SEVERE WEATHER.  WILL CONTINUE WITH
PREVIOUS METEOROLOGICAL THINKING FOR THE LONG TERM AND PAINT
MAJORITY OF GRIDS/ZONES WITH GENERALLY ISOLATED MAINLY AFTERNOON
AND EVENING POPS INTO NEXT WEEK IN COMBINATION WITH NEAR
CLIMATOLOGICAL EARLY JUNE TEMPERATURES AS SOUTHWEST TO ZONAL UPPER
FLOW IS ANTICIPATED OVER THE REGION. AT THE SURFACE...NEXT
NORTHERLY SURGE IS PROJECTED TO MOVE ACROSS THE EASTERN PLAINS BY
NOON MONDAY...HELPING TO INCREASE THE ATMOSPHERIC MOISTURE
CONTENT OVER EASTERN SECTIONS BY NEXT MONDAY AND TUESDAY.
PRECIPITATION...AT TIMES SEVERE(ESPECIALLY EASTERN PORTION)...IS
EXPECTED OVER SECTIONS OF THE CWFA...ESPECIALLY EASTERN PORTIONS
DURING THE PERIOD.

&&

.AVIATION...

SEVERE STORM POTENTIAL THIS EVENING AT KCOS AND KPUB
WITH HAIL UP 1-2 INCHES POSSIBLE.  SIMILAR THREATS REST OF SOUTHEAST
PLAINS. 3/4 INCH HAIL POSSIBLE AT KALS AND WESTERN MOUNTAINS/HIGH
VALLEYS. ALSO...GUSTY WIND POTENTIAL TO 50-60 MPH WITH STORMS THIS
EVENING.  MOST ACTIVITY OVER BY 9 PM WITH CONDITIONS VFR. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 4, 1:53 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT THU JUN 4 2009

COZ058>089-093>099-052000-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
153 PM MDT THU JUN 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS...SOME SEVERE...ARE EXPECTED ACROSS MUCH OF
SOUTHERN COLORADO THROUGH THIS EVENING. THE AREA MOST LIKELY TO
SEE SEVERE WEATHER INCLUDES EL PASO COUNTY AND ALL OF THE
SOUTHEAST COLORADO PLAINS. THE PRIMARY THREATS FROM ANY SEVERE
STORMS THIS AFTERNOON AND EVENING WILL BE HAIL 1 TO 2.5 INCHES IN
DIAMETER AND WIND GUSTS OVER 60 MPH...ALONG WITH BRIEF HEAVY RAIN
AND FREQUENT CLOUD TO GROUND LIGHTNING. ELSEWHERE...STORMS MAY
PRODUCE HAIL UP TO 3/4 INCH IN DIAMETER...WIND GUSTS TO 50 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS WILL LAST INTO
THE EVENING... ESPECIALLY OVER THE EASTERN PLAINS...WITH STORMS
ENDING IN MOST AREAS AFTER 9 PM MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE EACH DAY. ON FRIDAY AND MONDAY...A FEW OF THE STORMS MAY
BECOME STRONG OVER THE EASTERN PLAINS AND INTERSTATE 25 CORRIDOR.
THE GREATEST CHANCES FOR STRONG STORMS ARE IN KIOWA AND EL PASO
COUNTIES...WITH DECREASING CHANCES FOR STRONG STORMS FURTHER TO
THE SOUTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY OVER EL PASO COUNTY AND ALL OF THE SOUTHEAST COLORADO PLAINS
THROUGH 9 PM MDT.

50/77

In the hours before

Special weather statement, Jun 4, 1:27 PM MDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
127 PM MDT THU JUN 4 2009

COZ076-077-079-081>086-042000-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN
EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500
FT-NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000
FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-TELLER
COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000
FT-WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-WET MOUNTAINS BETWEEN
6300 AND 10000 FT-
127 PM MDT THU JUN 4 2009

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO
  EL PASO COUNTY IN EAST CENTRAL COLORADO
   THIS INCLUDES...COLORADO SPRINGS.
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO

AT 123 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM NEAR CALHAN TO SECURITY THEN
NORTH OF CANON CITY. THE STORMS WERE MOVING SOUTHEAST AT 15 TO 20
MPH. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE REGION THROUGH
9 PM. SOME OF THESE STORMS MAY BECOME SEVERE AS THEY MOVE SOUTHEAST
ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
  SCHRIEVER AFB.
  PEYTON.
  PETERSON AFB.
  MANITOU SPRINGS.
  FALCON.
  ELLICOTT.
  CALHAN.
  BLACK FOREST.
  AIR FORCE ACADEMY.
  COLORADO SPRINGS.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jun 4, 3:23 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
323 PM MDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             1 NE COLORADO CITY      37.95N 104.83W
06/04/2009  E0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, Jun 4, 3:27 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
327 PM MDT THU JUN 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             1 WSW COLORADO CITY     37.94N 104.87W
06/04/2009  M0.88 INCH       PUEBLO             CO   TRAINED SPOTTER

&&

MN

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:12 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo52 min
Jun 4, 4:26 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas64 min
Jun 4, 5:07 PM MDTTornado WarningPUBLas Animas42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.